Author: Michael Vlessides
Although accidental spinal administration of tranexamic acid is rare, it is a well-documented drug error and one that has catastrophic consequences. Yet these errors can be avoided by adhering to four published recommendations.
The recommendations made by Dr. Patel and his international team of researchers were:
- Carefully read the drug ampule and syringe labels before the drug is drawn up or injected.
- Label all syringes.
- Check labels with a second person or a device, such as a barcode reader linked to a computer, before the drug is drawn up and/or administered.
- Use non–luer lock connectors on all epidural, spinal and combined spinal–epidural devices.
The investigators searched Medline for cases of administration of tranexamic acid during epidural or spinal anesthesia between 1960 and 2018. They included only articles on tranexamic acid administration during central neuraxial anesthesia or analgesia. Articles were excluded if they reported solely on tranexamic acid errors involving other routes.
Next, the team used the Human Factors Analysis and Classification System to analyze the various elements involved in the errors. As part of this exercise, failures were described at four levels: unsafe acts, preconditions for unsafe acts, unsafe supervision and organizational influences.
Finally, the researchers qualitatively assessed whether the reported errors could have been prevented by applying any or all of their four recommendations.
A Review of Cases
The search identified 21 reports of accidental spinal administration of tranexamic acid injected during spinal anesthesia or analgesia (Anaesthesia 2019 Apr 15. doi: 10.1111/anae.14662). Seven cases occurred during elective cesarean delivery, and six patients were undergoing orthopedic surgery. No reports of epidural administration were identified.
Accidental administration was generally accompanied by a series of signs and symptoms. These included no sensory or motor block; severe pain in the back, buttocks and legs; myoclonus starting in the legs and leading to generalized convulsions; severe tachycardia and hypertension; and ventricular arrhythmia.
The analysis found that death occurred in 10 patients. Of the remaining 11 patients, 10 were admitted to the ICU to manage their refractory convulsions and/or tachyarrhythmia. Cerebrospinal fluid lavage was performed in two patients. Spinal anesthesia was repeated in one individual. Three patients required long-term rehabilitation after hospital discharge.
Six of the seven women who were undergoing cesarean delivery died. In one of these patients, however, the immediate cause of death was a failure of the hospital oxygen supply.
Causal and Contributing Factors
When analyzing contributing factors in the errors, Dr. Patel and his colleagues found that ampule error was the cause in 20 of the 21 cases (Table). Specifically, these errors included not checking or reading the ampule label and confusing ampules of similar size or appearance. In the remaining case, a spinal catheter was mistaken for an IV catheter.
|Table. Factors in Tranexamic Acid Errors|
|Failure to check ampule label|
|Similar appearance of ampules of different drugs (color, printing font)|
|Spinal catheter mistaken for IV catheter|
|No organizational drug handling policy|
|No organizational drug storage policy|
|Storage of tranexamic acid ampules with local anesthetics|
|No physical separation of tranexamic ampules and commonly administered spinal medications|
|Underestimation of the possibility of error|
Despite some differences, all 21 errors were classified as skill-based errors. A variety of organizational factors were also identified, including lack of a formal drug-handling or storage policy. In three cases, syringes or vials containing tranexamic acid were prepared by personnel other than the practitioner administering spinal anesthesia.
On one occasion, the tranexamic acid ampule was stored in the same location as local anesthetics, so the ampule was passed unchecked from the assistant to the anesthesiologist, who also did not check it.
Notwithstanding the reasons, the researchers said such tragic errors could have been prevented if their previously published recommendations had been implemented and followed. More specifically, they said close attention to two of the measures—careful reading of the label and checking labels with a second person or a device before it is drawn up or administered—would have eliminated all the adverse events noted in the publication.
“Careful reading of the drug label is paramount,” Dr. Patel said.
In addition, drug manufacturers might be able to help by changing the ampules themselves. “Perhaps the pharmaceutical companies can make sure that local anesthetics and tranexamic acid do not look alike,” Dr. Patel told Anesthesiology News. “It was clear to us that even though there are many manufacturers of tranexamic acid and of local anesthetics, the ampules were similar in size and shape, as well as the color and font of the printing.”
Another strategy is to reconsider storing local anesthetics and tranexamic acid close together in the OR. “In these situations, it is easy for somebody to pick up the wrong ampule,” he explained. “Perhaps the tranexamic acid can be kept outside the OR and only brought in when needed.”
The researchers concluded that spinal errors with tranexamic acid present an exceedingly high risk for morbidity and mortality. “To our knowledge,” they wrote, “no other drug has caused such a level of iatrogenic harm in regional anesthesia practice.”
‘New Killer in Town’
In an accompanying editorial (Anaesthesia 2019 Apr 15. doi: 10.1111/anae.14632), Arvind Palanisamy, MBBS, MD, an assistant professor in the Department of Anesthesiology, Washington University School of Medicine in St. Louis, and Stephen M. Kinsella, MBBS, a consultant in the Department of Anesthesia, St. Michael’s Hospital, in Bristol, England, called spinal tranexamic acid “a new killer in town.”
Drs. Palanisamy and Kinsella suggested several options for addressing this problem, beginning with physically separating tranexamic acid from commonly administered spinal medications. “Because tranexamic acid is not frequently administered,” they wrote, “it can be housed in a location that is distinct from anesthetic drugs.”
Another option they offered is discarding “stray” ampules instead of putting them back in a box, because clinicians sometimes will check only the box and assume its contents are correct.
“We must also be aware of the possibility of error and fallibility,” the editorial stated. Such awareness will raise the likelihood of double-checking an ampule as part of a formal routine during spinal anesthesia. Of note, there are barcode-enabled medical labeling devices that can read and verify drug information at the point of care (Figure), which obviates mishandling and mislabeling of medications.